Q: Long Term Consequences of Taking Lamictal?
let me make this clear before i even start... i do not have bipolar.
my parents have somehow convinced my psychiatrist that i have bipolar by
manipulating my anger towards them as symptoms of bipolar. i am writing you
today because i have a question about the medicine commonly known as lamictal...
I asked my psychiatrist if there were any long term studies about lamictil done
in the last 20 years and he said that it had been tested for numerous long term
side effects through its time.
i just found out that it has only been in circulation for the past 17 years. i
am concerned that lamictal may have the same harmful effects that lithium has
for persons diagnosed with bipolar disorder such as liver poisoning... the
statistics of bipolars dying early is 1 in four but since i am not bipolar i do
not worry about this. the psychiatrist tells my parents this and it causes them
to force me to take the medicine. i am worried that it may cause some sort of
adverse effect such as viox did for its users, that may shorten my lifespan by
as much as 15 years.
please write me back because this question is very important to me.
Dear Mr. S' --
You're certainly wise to wonder about the long-term consequences of taking
medications (although perhaps the circumstances under which your taking them
increase this kind of thinking). Ironically, I'd say that after lithium,
lamotrigine is one of the better ones in terms of how many years of experience
we have with it. Many other medications being used these days to treat bipolar
disorder have far less, as you've probably learned.
A couple of thoughts: first, liver problems are not
among the recognized risks of lithium. As I presume you're reacting with some
skepticism, because of something you read somewhere -- which is good, skepticism
in this business is a reasonable position -- here is the reference for that
Risks. As you'll see there, it does have other problems of just the kind
you're concerned about, though: thyroid, kidney, and weight gain.
Whereas lamotrigine is a very different molecule,
with very different metabolism; so it causes different problems -- at least to
the extent we've seen in the 17 or so years of use. Skin, as you've seen, is the
main organ at risk with lamotrigine. Nothing long term that I've seen well
substantiated, but I could easily be missing something and don't mean to
reassure you with that, just to pass along what I know. Good luck with your
Published July, 2006